MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM 3D; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM 3D; DEVICE, EMBOLIZATION, VASCULAR
Model Number QC-25-50-3D
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/05/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that after the microcatheter was in place, the qc-25-50-3d spring coil was delivered, but it was found the coil could not detach.A second coil (qc-18-40-3d) also could not be detached.After withdrawing, another replacement coil was used to complete the procedure.It was noted there was no issue with the microcatheter as other coils were able to be delivered and detached successfully.It was indicated that all devices were prepared as per the instructions for use (ifu), and no patient symptoms or further complications were reported as a result of this event.The patient was undergoing surgery for treatment of a saccular, unruptured aneurysm of the internal carotid artery (ica) sinus segment with a max diameter of 27 mm and a 13 mm neck diameter.It was noted the patient's blood flow was normal and vessel tortuosity was severe.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received clarified that only the two reported coils were unable to be detached.Each coil had been attempted to be detached with the instant detacher twice, and with the manual method twice.Prior to the non-detachment there had been no issues, and no damage to the pushwires was observed after removal.Different instant detachers had been used for each coil.
 
Additional Manufacturer Narrative
H3: analysis of the axium coil (model: qc-25-50-3d lot: b073430) found that the introducer sheath was kinked at ~60.5 cm from the proximal end.The actuator interface was found securely attached to the coupler tube.There were no evidence of detachment attempts using an instant detacher at this location.The break indicator was found intact.There was no evidence that a detachment was attempted at this location.The axium pusher was found kinked at ~5.0 cm from the proximal end (between the positive load indicator and break indicator) and found bent at ~10.3 cm, ~14.4 cm and ~35.8 cm from the proximal end.The coin was found present and still against the lumen stop.The shield coil was present and intact.The implant coil was found still attached to the pusher.No damages were found with the implant coil.The axium coil was advanced out with no resistance encountered.A detachment was then attempted using an in-house instant detacher, which failed to detach the implant coil.A manual detachment was then attempted by breaking the break indicator.The coin retracted out of the lumen stop and the implant coil detached with no issues and no resistance encountered.No other damages or irregularities were observed.Based on the analysis performed, the customer report of ¿non-detachment¿ was confirmed for the axium coil as the device was returned with the implant coil still attached to the pusher.The likely cause of the non-detachment using an instant detacher are the kinks found on the pusher.The manual detachment failure could not be replicated.When the break indicator was broken and release wire was retracted during analysis per instruction per use, the implant coil detached with no issues.Customer reported two detachment attempts using two instant detacher and two manual detachment attempts, which could not be confirmed.The pusher was found bent/kinked indicative of advancing against resistance or damage during return shipping to medtronic for analysis.As the two instant detachers used during the event was not returned, any contribution of the instant detachers towards the non-detachment could not be determined.There was no non-conformance to specification identified that could potentially contribute towards the failures.H6: method code updated to b01.Result code updated to c070601.Conclusion code updated to d15.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
No additional information received.

Brand Name
AXIUM 3D
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key11243269
Report Number2029214-2021-00109
Device Sequence Number17041145
Product Code KRD
UDI-Device Identifier00847536030220
UDI-Public00847536030220
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/19/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/20/2023
Device Model NumberQC-25-50-3D
Device Catalogue NumberQC-25-50-3D
Device Lot NumberB073430
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/04/2021
Initial Date Received by Manufacturer 01/26/2021
Supplement Date Received by Manufacturer02/01/2021
04/02/2021
Initial Report FDA Received Date01/28/2021
Supplement Report FDA Received Date02/11/2021
04/19/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1